Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

July 5, 2021

NWS Riverton, WY issued this special weather statement at Jul 5, 2021, 2:04 PM MDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 2:04 PM MDT (20:04 UTC)
Expired
Jul 5, 2021, 2:30 PM MDT
In force
26 min
Issued by
NWS Riverton, WY

The radar

The Pocatello radar (KSFX), 158 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS85 KRIW 052004
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
204 PM MDT Mon Jul 5 2021
 
WYZ012-013-024-052030-
Jackson Hole-Teton and Gros Ventre Mountains-Salt River and Wyoming
Ranges-
204 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTH
CENTRAL TETON COUNTIES UNTIL 230 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoback, or 13 miles northeast of Alpine, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hoback around 220 PM MDT.

Other locations impacted by this storm include Hoback Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4321 11087 4337 11087 4340 11055 4313 11058
TIME...MOT...LOC 2003Z 274DEG 15KT 4328 11082 

$$

Vorst

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 5, 10:35 AM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 5, 10:35 AM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1035 AM MDT Mon Jul 5 2021

.SHORT TERM...(Today through Tuesday)
Issued at 249 AM MDT Mon Jul 5 2021

The H5 ridge continues to drift east this morning, allowing the
next shortwave trough to develop as it moves into SW Idaho.
Diffluence ahead of the trough has already brought the leading
edge of showers into western WY this morning, and will race
across the state today. Short-range models have already been
underestimating PoP chances, so have pushed overall chances
upwards, especially for NW WY, where the best midlevel lift will
cross. Higher elevations could see widespread accumulations of a
quarter of an inch, with some areas in the Absarokas approaching a
half inch. Unfortunately, it looks like southern WY along the I-80
corridor will see lower chances, and will have a hard time falling
through the low level dry layer. As the trough rotates through,
rain chances out west decrease through the evening, with
increasing chances along the Bighorn Range south across Natrona
County into the Green Mountains. Most rainfall should be complete
for western and central WY by midnight tonight, with skies
clearing for most areas by sunrise. Tuesday will see mostly clear
conditions for most locations through the day. Models are hinting
at a few residual showers possibly for the northern mountain
ranges, but these will be isolated and produce minimal rain and
lightning.

.LONG TERM...(Tuesday night through Sunday)
Issued at 249 AM MDT Mon Jul 5 2021

The beginning of the period has a dome of high pressure centered
near the Great Basin and fairly tight gradient of west to northwest
flow over Montana and northern portions of Idaho.  Wyoming is in
between these features.  In general the long-term can be
characterized by the high and the flow to the north throughout the
first part of the period.  Breaking down the forecast further, a
trough starts to head towards the Pacific Northwest coast on
Wednesday. As the day progresses, areas in the northwest may start
to see some influence from this feature.  The EC picks up on a bit
of moisture near YNP at 00Z Thursday, but any precipitation looks to
be very limited.  For Thursday into Friday, the trough continues to
progress eastward. At the same time, this would suppress the high a
bit and models do showing the center of this latter feature
retrograding to the west by 00Z Saturday. This would shift the flow
around to the northwest for Wyoming and allow more moisture to move
in to the state.  The EC keeps any moisture just skirting the
northern border of the state.  The GFS has a bit more with some
pockets across the CWA.  While there may not be much of moisture
with the trough, temperatures do look to fall about 10 degrees from
Thursday into Friday.  Winds are also expected to pick up with the
gradient tightening as the northern periphery of the high is
suppressed.  Moving further into Saturday, the high looks to deepen
and be centered close to Las Vegas with northwesterly flow over WY.
The orientation of the ridge into the weekend looks to be in a
SW- NE fashion. That puts WY more under the axis allowing for a
warming of temperatures again with drier conditions. Overall
during the period very little in the way of precipitation is
anticipated during the entire period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday)
Issued at 1035 AM MDT Mon Jul 5 2021

VFR conditions will prevail at the terminal sites. Showers and some
thunderstorms will occur over the region through 03Z. Some storms
will have brief heavy rain, producing local MVFR conditions. Gusty
wind to 30 knots will occur with most storms. Partial mountain
obscuration will occur at times. Isolated showers or storms may
linger through 06Z from KBYG to KCPR.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 249 AM MDT Mon Jul 5 2021

A good wetting rainfall is in the forecast today for most areas of
central and northern Wyoming, with some locations along the
Absarokas south into the Wind River range possibly receiving a
quarter to a half inch of rainfall. Showers will also move across
southern WY, generally along the I-80 corridor, but these will
have more trouble dropping rainfall through a drier layer near the
surface. This will bring a continued threat for dry lightning in
the afternoon, mainly zones 277 and 279. Dry and warmer conditions
build through the rest of the week, with negligible precipitation
expected through next weekend.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Straub
LONG TERM...Clayton
AVIATION...AR
FIRE WEATHER...Straub
Hazardous weather outlook, Jul 5, 4:49 AM MDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
449 AM MDT Mon Jul 5 2021

WYZ001>020-022>030-061100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
449 AM MDT Mon Jul 5 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening, especially across northwest Wyoming. Brief
gusty winds are possible near any showers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 5, 2:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
204 PM MDT Mon Jul 5 2021

WYZ012-013-024-052030-
Jackson Hole-Teton and Gros Ventre Mountains-Salt River and Wyoming
Ranges-
204 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTH
CENTRAL TETON COUNTIES UNTIL 230 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoback, or 13 miles northeast of Alpine, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hoback around 220 PM MDT.

Other locations impacted by this storm include Hoback Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4321 11087 4337 11087 4340 11055 4313 11058
TIME...MOT...LOC 2003Z 274DEG 15KT 4328 11082

Vorst

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:06 PM MDTSpecial Weather StatementRIWPark24 min
Jul 4, 7:47 PM MDTSpecial Weather StatementRIWFremont28 min
Jul 4, 8:19 PM MDTSpecial Weather StatementRIWFremont26 min
Jul 5, 2:15 PM MDTSpecial Weather StatementRIWTeton15 min
Jul 5, 3:26 PM MDTSpecial Weather StatementRIW19 min
Jul 5, 4:58 PM MDTSpecial Weather StatementRIWFremont32 min
Jul 5, 5:14 PM MDTSpecial Weather StatementRIWFremont31 min
Jul 5, 5:25 PM MDTSevere Thunderstorm WarningRIWFremont35 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.